Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Morristown, TN

May 27, 2000Grainger County, Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2000, 8:31 PM EDT for Grainger County, Jefferson County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 8:31 PM EDT (00:31 UTC)
Expired
May 27, 2000, 9:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Jefferson County, TN

What was reported inside it

TimeReportWhereRemark
May 27, 8:42 PM EDTThunderstorm WindCountywide, TN
May 27, 8:45 PM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS54 KMRX 280032
SVRMRX
TNC057-089-155-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EASTERN TENNESSEE
  JEFFERSON COUNTY IN EASTERN TENNESSEE
  SEVIER COUNTY IN EASTERN TENNESSEE

* UNTIL 915 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF JOPPA TO 17
  MILES SOUTHWEST OF MCMAHAN...OR FROM 7 MILES NORTH OF MAYNARDVILLE
  TO MARYVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLAINE AROUND 850 PM EDT
  JOPPA AROUND 855 PM EDT
  BUFFALO SPRINGS AROUND 900 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, May 27, 2:15 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SAT MAY 27 2000

INTERESTING FORECAST THIS AFTERNOON. A SERIES OF WAVES EJECTING
EASTWARD FROM ARKANSAS TO EAST KENTUCKY/WEST VIRGINIA ARE PRODUCING
AREAS OF STRONG TO SEVERE THUNDERSTORMS. ONE AREA IS MOVING ACROSS
EXTREME WESTERN VIRGINIA/WESTERN NORTH CAROLINA AND ANOTHER OVER
ARKANSAS APPROACHING WESTERN TENNESSEE.  THE DEVELOPING THUNDERSTORM
ACTIVITY OVER WESTERN TENNESSEE WILL LIKELY MOVE EAST INTO THE
AREA DURING THE EVENING. MSAS SHOWS LIFTED INSTABILITIES BETWEEN
-5 AND -7 WITH CAPES AROUND 2500 J/KG. FAIRLY DECENT SPEED SHEAR
NOTED WITH SOUTHWEST WINDS AT 850 MB AROUND 40 KTS WHICH MAY
PRODUCE LOCALLY DAMAGING STRAIGHT LINE WINDS WITH THESE
THUNDERSTORMS. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR TONIGHT.

I EXPECT A BREAK IN THE THUNDERSTORMS FROM LATE EVENING UNTIL 3 OR
4 AM SUNDAY MORNING WHEN ANOTHER ROUND OF STORMS ARE ANTICIPATED
ALONG AND JUST AHEAD OF APPROACHING WEAK FRONT. FRONT WILL MOVE EAST
OF THE REGION SUNDAY MORNING...BUT AS UPPER TROUGH SWINGS INTO THE
AREA DURING THE AFTERNOON LAPSES RATES INCREASE WITH LIFTED INDICES
OF DROPPING TO -4 TO -7...ESPECIALLY OVER THE NORTHEAST. DUE TO THE
INCREASING LAPSE RATES...LOWERING WBZ AND DRYING IN THE MID-LEVELS...
SOME OF THE STORMS COULD BE SEVERE AGAIN SUNDAY AFTERNOON.  THE
GREATEST THREAT WILL BE HAIL AND DAMAGING DOWNBURSTS WINDS...MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA.

A GOOD DEAL OF WRAP-ARND MOISTURE MOVES INTO FORECAST AREA SUNDAY
NIGHT THROUGH MONDAY MORNING. SOME SHOWERS ARE POSSIBLE FOR THE
NORTHERN AREAS THROUGH EARLY MONDAY...OTHERWISE COOLER AND DRIER
WEATHER ARE ANTICIPATED FOR MEMORIAL DAY.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

FCSTID = 15
CHA   69  84  59  84 /  70  60  10   0
TYS   69  78  59  77 /  70  80  30   5
TRI   64  77  57  74 /  80  90  60  30
OQT   68  77  58  77 /  80  80  40   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, May 27, 3:30 PM EDT, 5 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280800-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SAT MAY 27 2000

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AND SUNDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE COUNTY
WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN TENNESSEE...THAT INCLUDES EASTERN TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE
REGION THIS AFTERNOON...AND WILL REMAIN SO TONIGHT. MEANWHILE...A
LARGE THUNDERSTORM COMPLEX IN WESTERN TENNESSEE AND KENTUCKY WILL
CONTINUE TO MOVE EAST THIS EVENING. THIS COMPLEX IS EXPECTED TO
TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT. ON SUNDAY...A
COLD FRONT AND UPPER-AIR DISTURBANCE WILL COMBINE TO KEEP A SLIGHT
RISK OF SEVERE WEATHER GOING THROUGH MUCH OF THE DAY.

THE PRIMARY THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THERE WILL ALSO BE PERIODS OF VERY HEAVY RAIN...THAT
MAY CAUSE LOCAL FLOODING PROBLEMS.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
CONTAINS WIND SPEEDS OF 56 MPH OR HIGHER...AND/OR CONTAINS HAIL
THREE-QUARTERS INCH IN DIAMETER OR LARGER.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVITY TONIGHT. MONITOR NOAA WEATHER RADIO...
COMMERCIAL RADIO...TV AND CABLE TV OUTLETS FOR THE LATEST WEATHER
FORECASTS AND INFORMATION.

DM
Special weather statement, May 27, 6:30 PM EDT, 2 hours 1 minute before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR ALL OF EAST
TENNESSEE...AS WELL AS EXTREME SOUTHWESTERN VIRGINIA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST TENNESSEE
...AND EXTREME SOUTHWESTERN VIRGINIA UNTIL MIDNIGHT EDT.  STRONG TO
SEVERE THUNDERSTORMS WERE MOVING RAPIDLY EAST OUT OF MIDDLE TENNESSEE
AND ACROSS THE CUMBERLAND PLATEAU EARLY THIS EVENING.

SCATTERED SHOWERS AND STORMS WERE ALSO RAPIDLY DEVELOPING OVER MUCH
OF SOUTHWESTERN VIRGINIA.  THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AS WELL AS HAIL OF
DIME SIZE OR LARGER.  VERTICAL WIND PROFILES WERE NOT FAVORABLE FOR
TORNADIC DEVELOPMENT...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

REMAIN ALERT FOR POSSIBLE WARNINGS IN YOUR COUNTY THIS EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD STANDBY FOR
ACTIVATION.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXKnox, Union45 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXBlount45 min
May 27, 8:28 PM EDTSevere Thunderstorm WarningMRXMonroe32 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXSevier44 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins45 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen45 min
May 27, 9:00 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 27, 9:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier26 min
May 27, 9:26 PM EDTSevere Thunderstorm WarningMRXBradley34 min
May 27, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan46 min
May 27, 9:36 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington29 min
May 27, 9:52 PM EDTSevere Thunderstorm WarningMRXCarter43 min
May 27, 10:23 PM EDTSevere Thunderstorm WarningMRXJohnson37 min
May 28, 3:10 PM EDTSevere Thunderstorm WarningMRXSullivan35 min
May 28, 3:45 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 28, 4:04 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
May 28, 4:21 PM EDTSevere Thunderstorm WarningMRXBlount29 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson58 min
May 28, 7:25 PM EDTSevere Thunderstorm WarningMRXUnicoi50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.